Alert archive / Alabama / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 4, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 15, 2024, 4:16 AM CDT for Lamar County, Marion County, Alabama. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 15, 2024, 4:16 AM CDT (09:16 UTC)
- Expired
- Mar 15, 2024, 5:15 AM CDT
- In force
- 59 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lamar County, AL, Marion County, AL
The radar
The Columbus AFB radar (KGWX), 32 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 9.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 450 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1587 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 2:51 AM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Mar 15, 2:51 AM CDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 251 AM CDT Fri Mar 15 2024 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Today through Saturday) Issued at 245 AM CDT FRI MAR 15 2024 Key messages: - Risk for severe thunderstorms across all of Central Alabama this morning and afternoon. Damaging wind gusts, and perhaps some large hail, are the main threats. Flooding potential is limited at this time. An elongated line of thunderstorms, from near Dallas, TX to Nashville, TN, is currently approaching Central Alabama. It is on pace to move into our northwest counties ~4 AM, perhaps an hour or so ahead of recent CAMs. At this time there are no warnings and the highest measured convective gusts I can find is 43 kts and 41 kts (both in MS). Nonetheless, we'll certainly be monitoring this MCS this morning. Despite little support/forcing aloft, RAP mesoanalysis depicts 500-1,500 J/kg SBCAPE with 40- 55 kts eff. bulk shear, with better instability values west of I-65. A ~30 kt southwesterly LLJ is feeding into the MCS, and it appears to be relatively balanced with its cold pool. Thankfully the orientation of the convective line is nearly parallel to 0-3 km shear vectors which is limiting embedded tornado potential significantly. The MCS should progress southeastward throughout the morning approaching the I-59 corridor 7-8 AM and should near the I-85 corridor 1-2 PM. Forecast expectations are that our southeast counties will be clearing 4-5 PM. Flooding should be very limited due to the transient nature of the system. Lingering stratiform rain will likely persist across the area through this afternoon/evening followed by low clouds and patchy fog after Midnight which will persist into tomorrow morning. We should warm back into the 70s tomorrow with a slight northwesterly breeze and decreasing cloud cover. 40/Sizemore && .LONG TERM... (Saturday night through next Thursday) Issued at 245 AM CDT FRI MAR 15 2024 An active southern stream jet pattern will bring one more impulse across the Central Gulf Coast region Saturday night and Sunday. This impulse will mainly impact south Alabama where forecast rainfall totals will average around one inch for areas along and south of Interstate 85, tapering to around one-quarter of an inch along the Interstate 20 corridor. Northerly low level flow across Alabama during the day Saturday will usher in a cooler air mass, so by the time the rain arrives on Sunday, there will be little or no surface based instability. Flooding also not a concern due to weaker rainfall rates due to lack of convection. The rain should exit south Alabama Sunday evening with much cooler air advecting into area Monday and Tuesday. Freezing temperatures expected across a large portion of central Alabama Tuesday morning, with lows ranging from the upper 20s north of I-20 to middle 30s along the I-85 corridor. A warming trend will ensue after Tuesday with rain chances increasing by the end of the week. 58/rose && .AVIATION... (06Z TAFS) Issued at 106 AM CDT FRI MAR 15 2024 There's a small list of flight impacts during this TAF period, mainly due to a large area oncoming convection. An elongated line of TSRA is now south of I-40 and will be impacting terminals near I-20 12-15z. We expect decreasing cig/vis as well as convective gusts ~30 kts, perhaps higher in stronger TSRA. Implemented TEMPOs for this impact. We'll also see decreasing cig (MVFR/IFR) ahead of the convection this morning, and fog may also be an issue near TOI. Lingering TSRA and/or RA will finally exit the area toward the end of this TAF period. However, IFR cigs are forecast with FG also a potential near MGM and TOI which will likely persist into the next TAF period as well. 40/Sizemore && .FIRE WEATHER... Rain and thunderstorms will affect Central Alabama today, providing a widespread soaking. Somewhat drier air returns tomorrow with northwesterly winds around 5 mph. Rain returns to the area on Sunday before noticeably cooler, drier air moves into Central Alabama on Monday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 71 54 70 48 / 90 50 0 10 Anniston 73 57 71 51 / 90 60 0 10 Birmingham 72 57 71 52 / 90 50 0 10 Tuscaloosa 74 58 73 53 / 90 50 0 20 Calera 73 58 72 53 / 90 60 0 20 Auburn 76 60 74 55 / 90 70 10 20 Montgomery 79 61 75 57 / 90 70 10 20 Troy 80 62 77 59 / 80 70 10 20 && .BMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...40/Sizemore LONG TERM....58/rose AVIATION...40/Sizemore
Hazardous weather outlook, Mar 15, 2:55 AM CDT, 1 hour 21 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 255 AM CDT Fri Mar 15 2024 ALZ011>015-017>050-161100- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 255 AM CDT Fri Mar 15 2024 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Strong to severe thunderstorms are possible across all of Central Alabama through this afternoon. Threats include damaging wind gusts up to 60 mph and quarter size hail. Isolated flooding could also occur due to locally heavy rainfall, mainly in urban and other poor drainage areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed today.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 7:00 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 30 min |
| Mar 14, 7:28 PM CDT | Special Weather Statement | BMX | Marion | 47 min |
| Mar 15, 5:10 AM CDT | Tornado Warning | BMX | Lamar | 50 min |
| Mar 15, 5:46 AM CDT | Severe Thunderstorm Warning | BMX | Fayette, Tuscaloosa | 30 min |
| Mar 15, 6:21 AM CDT | Special Weather Statement | BMX | Tuscaloosa, Walker | 39 min |
| Mar 15, 6:22 AM CDT | Special Weather Statement | BMX | Blount | 38 min |
| Mar 15, 6:38 AM CDT | Severe Thunderstorm Warning | BMX | Blount, Etowah, St. Clair | 67 min |
| Mar 15, 6:52 AM CDT | Special Weather Statement | BMX | Jefferson, Tuscaloosa | 38 min |
| Mar 15, 7:08 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Etowah | 67 min |
| Mar 15, 7:40 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun | 50 min |
| Mar 15, 7:47 AM CDT | Special Weather Statement | BMX | Shelby | 58 min |
| Mar 15, 7:49 AM CDT | Special Weather Statement | BMX | Talladega | 26 min |
| Mar 15, 8:02 AM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 58 min |
| Mar 15, 8:15 AM CDT | Severe Thunderstorm Warning | BMX | Shelby | 60 min |
| Mar 15, 8:21 AM CDT | Special Weather Statement | BMX | Dallas | 24 min |
| Mar 15, 8:23 AM CDT | Special Weather Statement | BMX | Talladega | 37 min |
| Mar 15, 8:26 AM CDT | Special Weather Statement | BMX | Chilton | 64 min |
| Mar 15, 8:55 AM CDT | Special Weather Statement | BMX | Sumter | 50 min |
| Mar 15, 9:00 AM CDT | Severe Thunderstorm Warning | BMX | Coosa, Talladega | 44 min |
| Mar 15, 9:14 AM CDT | Special Weather Statement | BMX | Perry | 31 min |
| Mar 15, 9:33 AM CDT | Special Weather Statement | BMX | Chilton, Coosa | 57 min |
| Mar 15, 12:17 PM CDT | Special Weather Statement | BMX | Macon | 43 min |
| Mar 15, 12:28 PM CDT | Severe Thunderstorm Warning | BMX | Macon | 47 min |
| Mar 15, 12:42 PM CDT | Special Weather Statement | BMX | Montgomery | 48 min |
| Mar 15, 1:11 PM CDT | Special Weather Statement | BMX | Russell | 49 min |
| Mar 15, 1:38 PM CDT | Special Weather Statement | BMX | Russell | 37 min |
| Mar 15, 2:41 PM CDT | Special Weather Statement | BMX | Russell | 19 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.